Skip navigation |
HOME

Why do people die after taking ecstasy?

The reasons and some statistics

Ecstasy-related deaths have always received a substantial level of media coverage, and proportionately much more than many other drugs. One study of drug-related deaths in Scotland in the 1990s found that every single death where ecstasy was implicated was reported in the press, whereas deaths related to other drugs were much less likely to be reported, with only one in 50 diazepam-related deaths, and one in three amphetamine-related deaths covered by the media in the same period [1].

The number of people that die from ecstasy use is very low compared to drugs such as heroin, morphine, methadone, cocaine, amphetamines, tranquilisers, and even compared to anti-depressants. Nonetheless, several people in the UK do die from deaths related to ecstasy or ecstasy-type drugs every year.

Year

2007

2008

2009

2010

2011

Number of recorded deaths where an ecstasy-type drug was implicated alone

10

12

2

4

6

Number of recorded deaths where an ecstasy-type drug was implicated, either on its own or in combination with other drugs

45

33

6

8

20

[2]

Adulterants, 'dodgy batches' and PMA

Recently, much media coverage of ecstasy-related fatalities has focussed on adulterants found in ecstasy pills or powder, and so-called ‘dodgy batches’ of ecstasy. Ecstasy generally refers to the drug MDMA, but it is not possible for a user to know for sure what chemical or chemicals are actually in a pill or powder that they buy. As well as inert substances, pills or powders sold as ecstasy may contain any amount of other stimulant drugs such as caffeine, amphetamine, BZP, and closely related chemicals such as MDA, MDEA, or PMA. Some of these chemicals may be much more likely to cause people harm, including death, than MDMA.

Among these other chemicals that may be found in pills or powders sold as ecstasy, PMA is notable for its high toxicity and links with many fatalities. PMA, which is a similar but much stronger drug than MDMA, also takes longer to take effect. This can lead users to take even more of the drug, believing that they have a weak batch of MDMA, which is especially likely to cause harm. When it is known that particularly dangerous batches of ecstasy pills are being sold in the area, it is common for police to issue warnings, often quoting the particular colour of the pills and any identifying marks, logos or symbols. However, the actual chemical ingredients of pills can vary from week to week, even if the colour and symbol stays the same.

Whilst PMA is undoubtedly more dangerous than MDMA, it is not the case that ecstasy has to be impure, adulterated or in any way ‘dodgy’ for people to die from using it. MDMA itself has been responsible for many deaths over the years. It seems that nobody has died directly from the toxic effect of ecstasy – that is to say, nobody has been poisoned or suffered an ‘allergic reaction’. Instead, deaths have fallen into three categories:

Heatstroke

A number of ecstasy-related deaths fall into this category. Use of ecstasy by itself in a hot environment such as a club will increase body temperature. Ecstasy also causes a certain amount of hyperactivity in users. Combined with vigorous dancing in a humid and possibly overcrowded venue for hours on end can cause body temperature to rise over the danger limit of 40 degrees Celsius, with symptoms that include convulsions, dilated pupils, very low blood pressure, and accelerated heart rate.

Death is caused by respiratory collapse resulting from disseminated intravascular coagulation (DIC). What seems to happen is that MDMA reacts with the chemicals that control blood coagulation meaning that blood coagulates where it shouldn't, such as in the lungs; air cannot get through and the person dies. Also if all the blood clotting agent has been used up at inappropriate sites, then the blood might not coagulate where it should and there is a risk of haemorrhaging from all the internal lesions that the human body normally sustains without problems.

Too much fluid

Many ecstasy users may now have got the message about reducing the risks of overheating by wearing loose clothes, 'chilling out' regularly and drinking fluids. However, there have been a number of recorded deaths of excess water intake, possibly due to a mistaken belief that simply drinking lots of water will offset any side effects of the drug, although not in all cases could the water intake be said to have been excessive. The condition is known as dilutional hyponatremia.

In dilutional hyponatremia ecstasy appears to affect the workings of the kidneys by inappropriately secreting an anti-diuretic hormone which prevents the excretion of fluids. Water is retained in the body, especially in the highly water-absorbent brain cells, and eventually the pressure shuts down primary bodily functions such as breathing and heartbeat. Symptoms include dizziness and disorientation leading to collapse into coma. Not all of those affected die; there are a number of young people who have been admitted to hospital in this condition, but who survived.

Heart failure

Ecstasy causes significant rises in blood pressure and heart rate which a fit young person can normally sustain. However, a few young people have succumbed to these stimulant effects, sometimes as a result of an undiagnosed heart condition.

Many questions remain about ecstasy fatalities. For example, blood levels appear to correlate poorly with toxicity. The American literature cites cases where users with high levels of MDMA in their blood have survived 'overdoses', but where a normal dose of around 100-150 mg has caused death. Yet American psychiatrists have reported using 100mg of (presumably pure) MDMA with patients in therapy with no ill-effects.

Harm reduction advice

Of course the only way to ensure that a person comes to no harm from ecstasy use is for them not to take it. Apart from not taking the risk in the first place, the most sensible advice is not to take repeat doses in the belief that the pills aren’t working. PMA takes longer to have an effect than ecstasy, but the outcome can be far more serious. Additionally, don’t get overheated (either indoors or out); keep hydrated with sips of water - no more than a pint an hour, don’t mix with other drugs especially alcohol and get help immediately if you start to feel unwell.

Updated August 2013

References

[1] Forsyth (2001), ‘Distorted? A quantitative exploration of drug fatality reports in the popular press’, International Journal of Drug Policy, 12:435-53

[2] National Programme on Substance Abuse Deaths (2012), ‘Drug related deaths in the UK – Annual Report 2012’, International Centre for Drug Policy, St George’s, University of London

Related Links